It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Neuropathy Message Board


Neuropathy Board Index
Board Index > Neuropathy | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Re: Topomax ???????
Apr 21, 2004
Hi Kathi.

I am sorry to hear of your complicated case. I know it is awful to have to take all these drugs but what else can one do?

Both Neurontin and Topamax are anti-seizure meds. However they are being used widely off-label for nerve pain. Topamax is most popular for migraine sufferers who do not respond to traditional migraine meds. It is also popular for people who gain too much weight on other anti-seizure meds. The medical reason is based on treating nerve pain. The theory is that our nerves are misfiring and these meds are supposed to suppress that. Something to do with neurotransmitters. My neuro explained it to me and I've read about it online. Just can't explain it or remember it so well.

If you get relief from neurontin why do you need to take the Topamax too?
Is it that you are not getting sufficient relief?
Either my pain is getting worse or the Neurontin is losing effectiveness thus the addition of Topamax. Your body often does become tolerant to the pain relief of anti-seizure meds and you have to switch to a different one.

I have a facial neuralgia, I see a neurologist - he calls it trigeminal neuralgia - I am not sure if it is that (I hope not) but when I look that up anti-seizure meds are the typical treatment.

For one month I've taken the 25 mg Topamax at night. I saw the neurologist today and he upped it to 50 mg at night. I am also at the same time on the 2400 to 3000 mg Neurontin that I have been on for about 8 months. He said the plan is to slowly increase the Topamax and then begin tapering down on the Neurontin. You should never stop any type of anti-seizure meds suddenly.

I don't think you will get a seizure- after all these are anti-seizure meds.
Just be sure it is a slow taper off. My neuro is very experienced with these type of drugs and he says when starting one increase slowly and when stopping one decrease slowly.

Oh yes - Topamax does cause tingling of the hands and feet - this is the most common side effect -so don't think it is more neuropathy symptoms developing. My neuro warned me of it and it did happen, he said "I know it's weird - it treats nerve pain but makes nerves tingle, doesn't make sense."

Anyway, if it works for you, it is supposed to be highly effective. Good luck with it.

Ann





All times are GMT -7. The time now is 05:15 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!